If you have been diagnosed with Attention Deficit Hyperactivity Disorder (ADHD) or a sleeping disorder, it’s possible that your doctor has prescribed Adderall to alleviate your symptoms.
And in the course of your treatment, it’s also possible that you have noticed your skin breaking out more.
Skin reactions are actually common among people taking Adderall but not all people experience them. Some people notice changes in the smell and texture of their skin while a few cases involve a more severe reaction called Steven-Johnsons Syndrome.
Now, if you’re wondering if Adderall also causes acne, the answer is yes.
What is Adderall?
It affects the brain by increasing a person’s ability to remain focused on an activity. For those with sleeping disorders, it’s used to help them to stay alert during the day.
The drug contains a combination of amphetamine and dextroamphetamine, both of which stimulate the central nervous system.
How does Adderall work?
Adderall’s chemical structure is the same as your body’s neurotransmitters, specifically dopamine and epinephrine. These neurotransmitters are basically responsible for triggering the part of your brain responsible for your emotions.
Adderall binds to the receptors of these neurotransmitters to stimulate feel-good emotions and to keep you up and awake. Aside from directly binding to the receptors, it also prevents other substances from removing dopamine and epinephrine from their receptor sites.
But, how does it affect my skin? How does Adderall cause Acne?
Adderall can lead to many side effects and some of these side effects can result in acne. A few of its most common side effects are constipation, increased heartbeat, and dry skin.
1. It increases your blood sugar level
Because it triggers the ‘fight or flight response’, it’s not surprising that Adderall can also increase the amount of glucose in your body. This results from the increased metabolic demand of the response.
High blood sugar level, as a result, initiates an inflammatory response in your body that can affect even your clogged pores. Remember, acne is a form of inflammation on its own.
High blood sugar can also lead to nerve damage, and if the damage impacts the nerves of your digestive tract, you can end up with constipation.
Constipation can create several problems for your skin.
For one, because waste products are not being eliminated properly from your body, they can accumulate and build up. The longer they stay in your body, the more they overload your liver and kidney.
Soon, your skin may need to help in purging these toxins out.
Constipation can also delay the processing of food and nutrients. Because of this, your cells may not get the right nutrition they need to be at their best.
2. It can cause dry skin
Amphetamines are also known as stimulants, and they can cause dry skin. Although people tend to believe that oily skin is the only precursor for acne, this is not always the case.
Dry skin can also lead to acne due to a lack of moisture. When there’s not enough moisture, the lipid layer on your skin, which acts as a protective barrier, greatly weakens.
This barrier keeps out bacteria, fungi and viruses.
As the barrier becomes compromised, it makes it easy for bacteria to make their way into your skin and cause breakouts.
3. It triggers the release of stress hormones
When you take Adderall, it puts your body in a ‘fight or flight stage’ by releasing several stress hormones. One of these hormones is Cortisol, a notorious acne-culprit.
A high cortisol level can make your sebaceous glands overactive. It makes them produce excessive oil that can cause clogged pores.
And not only that.
Cortisol can also trigger the release of excess blood sugar to your system. And as I’ve mentioned, excessive glucose can also cause mayhem to your skin.
It can weaken and damage your skin protein, too. Without a strong collagen and structure, your skin gets vulnerable to irritation and breakouts.
High stress can also affect the rate of your wound healing.
Should You Stop Taking Adderall?
If acne is the only adverse effect you get from taking Adderall, I don’t think that’s enough reason for you to stop taking your medication. Of course, that is unless you get loads of acne and they begin to affect your self-esteem, work, and relationship.
If that is the case, then I suggest you talk to your health care provider first before stopping your Adderall intake. Your doctor can give you an alternative prescription medication to manage your health issues and your breakouts.
How To Manage Adderalls’ Acne-Causing Side Effects
In case you choose to continue with Adderall, here are a few tips you can use to limit its chances of causing acne.
To lower down stress level:
- Deep breathing has been shown to lower cortisol levels while improving focus and clarity. You can do this a couple of times each day and because there are no equipment or machines involved in this exercise, you can do it anytime and anywhere.
- Meditation is another great way for you to remain relaxed and control your stress. For people with ADHD, Adderall actually helps them meditate easier.
To manage constipation:
- Taking warm water with lemon can help with slowed bowel movement. Lemon is a natural laxative that stimulates your digestive system.
- Peppermint Tea is also a digestive stimulant and it will get things moving again pretty quickly.
- Constipation usually happens when the body is low on water, so increasing water intake may be enough to get relief.
To relieve dry skin:
- Avoid taking hot showers as they can suck the moisture out of your skin. Since Adderall is already leaving your skin dry, hot showers will only magnify the problem.
- Make it a habit to moisturize. It can help increase the strength of your skin’s natural barrier to ward off acne-causing bacteria.
- Skip alcohol-based astringents and toners as they can strip your skin of moisture. If you’re going to use skin care products, such as cleansers and toners, stick with the alcohol-free ones.
Adderall is a good drug of choice when it comes to managing ADHD and its symptoms.
Unfortunately, however, despite its benefits, this medication can also lead to a few undesirable effects. And one of them involves acne.
If you are not particularly bothered by the breakouts or you don’t experience any skin reactions, there’s no reason for you to stop taking the medicine. Keep in mind that although it’s possible to break out with Adderall, it just doesn’t happen to everyone who takes it.
In case the breakouts become excessive, you can use the tips I shared above to manage its acne-causing symptoms. But it’s still better to talk to your doctor first before you make any changes to your medicine intake.To get a clearer idea of the most common causes of acne, check out our really in-depth article here.